Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 76, NWS Blacksburg, VA

August 5, 20104 counties in North Carolina; Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2010, 5:55 PM EDT for 4 counties in North Carolina; Grayson County, Smyth County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 5:55 PM EDT (21:55 UTC)
Expired
Aug 5, 2010, 10:30 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2373 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WGUS51 KRNK 052155
FFWRNK
NCC005-009-189-193-VAC077-173-060400-
/O.NEW.KRNK.FF.W.0076.100805T2155Z-100806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL MIDNIGHT EDT FRIDAY.

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  MOUNT ROGERS SUMMIT TO MEAT CAMP...OR ALONG A LINE EXTENDING FROM
  WHITETOP TO TODD...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RUTHERWOOD...SHATLEY SPRINGS...NELLA...CLIFTON...GRAYSON HIGHLANDS
  STATE PARK...LANSING...BALDWIN...DEEP GAP...FLEETWOOD...WEST
  JEFFERSON...RUGBY...TROUTDALE...JEFFERSON...MOUNT JEFFERSON...
  CASCADE FALLS...GRASSY CREEK...VOLNEY...OTHELLO...IDLEWILD...
  SUMMIT...WAGONER...MAPLE SPRINGS...GLENDALE SPRINGS...MOUTH OF
  WILSON...FLATRIDGE...PINEY CREEK...WILBAR...SCOTTVILLE...COMERS
  ROCK...BRIDLE CREEK...LAUREL SPRINGS...MILLERS CREEK...ELK CREEK...
  STRATFORD...MC GRADY...HALLS MILLS...INDEPENDENCE...TWIN OAKS...
  DOUGHTON PARK...WHITEHEAD...SPARTA AND SPRING VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
      3648 8171 3653 8171 3660 8168 3663 8161
      3668 8165 3672 8163 3678 8104 3617 8120
      3621 8191 3630 8191

$$

RCS
2 follow-up statements
531 
WGUS71 KRNK 052322
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT THU AUG 5 2010

NCC005-009-189-193-VAC077-173-060400-
/O.CON.KRNK.FF.W.0076.000000T0000Z-100806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
722 PM EDT THU AUG 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHWESTERN SMYTH...GRAYSON...ASHE...WESTERN ALLEGHANY...
NORTHWESTERN WILKES AND NORTHERN WATAUGA COUNTIES...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN OVER THE WARNED AREA. RAIN AND RUNOFF STILL CREATING A 
RISK FOR FLASH FLOODING...THERE WILL CONTINUE WITH THE WARNING 
THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
      3648 8171 3653 8171 3660 8168 3663 8161
      3668 8165 3672 8163 3678 8104 3617 8120
      3621 8191 3630 8191

$$

RCS
417 
WGUS71 KRNK 060230 RRA
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT THU AUG 5 2010

NCC005-009-189-193-VAC077-173-060241-
/O.CAN.KRNK.FF.W.0076.000000T0000Z-100806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
1030 PM EDT THU AUG 5 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
SMYTH...GRAYSON...ASHE...WESTERN ALLEGHANY...NORTHWESTERN WILKES AND
NORTHERN WATAUGA COUNTIES...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
      3648 8171 3653 8171 3660 8168 3663 8161
      3668 8165 3672 8163 3678 8104 3617 8120
      3621 8191 3630 8191

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:28 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 5, 5:28 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
DOING SOME CLEAN UP. HEAT ADV CANCELLED IN THE EAST. REMOVED SOME
COUNTIES IN SE WEST VA FROM THE SVR TSTORM WATCH AND THE FLASH
FLOOD WATCH. FOCUS FOR STRONG TO SEVER STORMS WILL NOW BE IN THE
TAZEWELL/ASHE/WATAUGA CORRIDOR. SOME SPOTS IN NW NC HAVE ALREADY
RECEIVED 2 TO 4 INCHES OF RAINFALL...WITH MORE HVY RAIN
APPROACHING FROM THE WEST..THUS THE FLASH FLOOD WATCH WAS EXTENDED
INTO NW NC AND ADDITIONAL COUNTIES IN SW VA.

PREV DISC...

MAIN AREA OF CONCERN THIS EVENING WILL BE PIEDMONT AND
SOUTHSIDE...ALTHOUGH SVR STORMS WILL OCCUR ACROSS THE ENTIRE CWA.
LINE OF SVR STORMS JUST NOW AT KLWB HAS WEAKENED
SLIGHTLY...COMPARED TO ITS INTENSITY OVER CENTRAL WEST VA.
IMPRESSIVE HEAT AND HUMIDITY REMAINS ALONG THE LYH/DAN CORRIDOR.
AS THE LINE NEAR KLWB WEAKENS A BIT CROSSING THE MOUNTAINS...IT
WILL POSSIBLY RE INTENSIFY RAPIDLY WHEN ENCOUNTERING THE HIGH CAPES
BLUE RIDGE AND EAST. WIDESPREAD WIND DAMAGE WITH THIS LINE...IF IT
HOLDS TOGETHER EAST OF ROANOKE/BLACKSBURG/PULASKI IS LIKELY.
CURRENT MESOSCALE ANALYSIS PUTS 4500 J/KG LYH/DAN WHERE THE HEAT
ADVISORY IS IN EFFECT. 0-1KM STORM RELATIVE HELICITY IS CURRENTLY
PROGGED AT 50 M2/S2 OVER THESE AREAS...AND WITH STRONGER UPDRAFTS
STORMS MAY SHOW BETTER ROTATION THAN WHAT IS OCCURRING RIGHT NOW
OVER THE WEST. STORMS OVR KENTUCKY TAKING MORE OF A RIGHT TURN
THAN EARLIER TODAY...WITH THE COLD FRONT GETTING INVOLVED. STORMS
NOT BACKBUILDING/TRAINING AS MUCH TO THE WEST...HOWEVER...MOVEMENT
IS WEST TO EAST CURRENTLY IN THE BLF/JFZ CORRIDOR...OR THE
SOUTHERN HALF OF THE FLASH FLOOD WATCH. BASED UPON TRENDS THE
WATCH MAY NEED TO BE EXTENDED INTO NW NC. SHWS/STORMS ONLY REMAIN
VA/NC BORDER AND SOUTH AFTER 8Z TONIGHT.

MODELS ARE STRONGER WITH COLD FRONTAL PASSAGE THAN YESTERDAY'S
RUNS FOR FRIDAY...WITH MID 60S DEWPOINTS GETTING CLOSE TO THE
VA/NC BORDER. THIS SHOULD PLUNGE ANY SHWS/STORMS MAINLY SOUTH OF
THE NEW RIVER VALLEY. NOT MUCH IN THE WAY OF COLD AIR ARRIVING
THOUGH WITH H85 TEMPS ONLY FALLING TO +17C AT H85 ACROSS SE WEST
VA, BASED UPON SREF TRENDS...WHICH HAVE BEEN PUSHING MEASURABLE
PRECIP FURTHER SOUTH WITH EACH RUN...DID REDUCE POPS A TAD IN
SOUTHERN VIRGINIA. IN FACT...BOTH THE GFS/NAM PROFILES ARE BLO 1K
J/KG CAPE EVEN INTO KDAN FRIDAY. THIS SHOULD KEEP ANY STRONG CELLS
SOUTH OF THE CWA PER LATEST SPC DAY 2. BASED UPON THE FURTHER
SOUTHWARD PROGRESSION OF THE FRONT...MAX T MAY COME IN A FEW
DEGREES COOLER THAN CURRENTLY FORECAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL MOVE SOUTH OF THE FORECAST AREA AS HIGH
PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES. KEPT LIGHT POPS FOR
CONVECTION ACROSS SOUTHERN PORTIONS OF CWA EARLY FRIDAY NIGHT.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +18. WENT WITH LOW TEMPERATURES FRIDAY
NIGHT CLOSE TO ADJMETBC WITH READINGS FROM THE UPPER 50S TO THE
UPPER 60S IN THE SOUTHEAST. HIGH PRESSURE WILL BUILD SOUTH ACROSS
OUR AREA ON SATURDAY. ALLOWED FOR AN ISOLATED THUNDERSTORMS ACROSS
THE HIGHER ELEVATION IN THE SOUTHWEST. WITH SOME SUNSHINE ON
SATURDAY PLAYED HIGH CLOSE TO THE ADJMETBC FROM AROUND 80 IN THE
MOUNTAINS TO NEAR 90 IN THE PIEDMONTS. EASTERLY WINDS WILL DEVELOP
SATURDAY NIGHT AS HIGH PRESSURE SHIFTS EAST. INCREASED CLOUD COVER
AND ADDED LIGHT POPS ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. FOR
LOW TEMPERATURES SATURDAY NIGHT...USED A BLEND OF CONTINUITY AND GFS
ENSEMBLE MOS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SOME OF THE FORECAST CHALLENGES ON SUNDAY ARE THE POTENTIAL FOR
A COOL WEDGE WITH EASTERLY FLOW AND TEMPERATURE FORECAST WITH
A LARGE BUST POTENTIAL. THE NAM SHOWED A STRONG EASTERLY FETCH ON
SUNDAY. 12Z GFS HAD THE EASTERLY WINDS AND INCREASED RH ACROSS
THE SOUTH AND EAST. WITH MOIST LLVLS AND UPSLOPE FLOW SUPPORT
INCREASED POPS NORTHWARD ALONG THE BLUE RIDGE MOUNTAINS...AND
KEPT CHC ACROSS EXTREME SW VA AND NW NC. UNDERCUT MOSGUIDE AND
BLENDED TOWARDS GFS ENSEMBLE HIGHS ON SUNDAY. KEPT LIGHT POPS FOR
SUNDAY NIGHT WITH LOWS FROM THE MID 60S IN THE WEST TO THE LOWER 70S
IN THE EAST.  UPPER HIGH OVER THE CENTRAL CONUS WILL MOVE EAST EARLY
NEXT WEEK. ALLOWING FOR A SOUTHERLY FLOW WITH A WARM UP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS. WILL ALLOW FOR SOME
ISOLATED TO SCATTERED CONVECTION MAINLY DURING THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS THE HIGHER TERRAIN...AHEAD OF THE
NEXT COLD FRONT.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
LINE OF SVR TSTORMS PROGGED TO BE AT KLWB 1930Z...WIND GUSTS TO
50KTS MAY OCCUR. GUSTS TO 30KTS MAY OCCUR AHEAD OF THE LINE. STILL
SOME QUESTION AS TO HOW WELL THE LINE HOLDS TOGETHER ACROSS THE
MOUNTAINS INTO KROA/KLYH. ALTHOUGH IT MAY WEAKEN...OUTFLOWS FROM
OTHER STORMS WILL LIKELY LEAD TO MORE SCATTERED STRONG TO SVR
CELLS LATER THIS PM AND EVENING. SCATTERED STRONG STORMS WILL
AFFECT KBLF...BEFORE A MORE ORGANIZED STRONG LINE OF STORMS POSSIBLY
ARRIVES AROUND 22Z. COLD FRONT WILL POSSIBLY BE LOCATED BETWEEN
KLYH/KDAN NEAR 12Z. CONFIDECNE IS LOW REGARDING AMOUNT OF CLEARING
OCCURS BEHIND THE FRONT...IF IT OCCURS KLWB WILL LIKELY EXPEREINCE
LIFR VIS/CIG. FAVORING MORE CLDS THAN MODELS ARE FORECASTING THUS
ONLY GOING WITH IFR VIS ATTM. AS FRONT LINGERS ALONG THE VA/NC
BORDER...MORE STORMS WILL FIRE ESPECIALLY AT KDAN ON FRIDAY...MORE
WIDELY SCATTERED TO ISOLATED ROA/LYH/LWB.

DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.

A RETURN TO VFR CONDS IS EXPECTED TUESDAY..

&&

.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.

ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR VAZ007-009-010-012-
     015.
NC...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR NCZ001-002-018-019.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR WVZ042.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...KK
LONG TERM...KK
AVIATION...KM/WP
EQUIPMENT...
Hazardous weather outlook, Aug 5, 5:29 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU AUG 5 2010

VAZ007-009-010-WVZ042-062130-
TAZEWELL-SMYTH-BLAND-MERCER-
529 PM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ020-WVZ043>045-062130-
BATH-SUMMERS-MONROE-GREENBRIER-
529 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003-004-020-VAZ011-013-014-016>018-022>024-032>035-043-062130-
SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
529 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-062130-
ALLEGHANY VA-
529 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-019-VAZ012-015-062130-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-WYTHE-GRAYSON-
529 PM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ005-006-VAZ044>047-058-059-062130-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
529 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW
LYING FLOODING.

ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED
WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 5:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     SW QUICK                36.40N 79.50W
08/05/2010                   CASWELL            NC   PUBLIC

            SEVERAL LARGE TREES DOWN, GUTTERS DAMAGED ON HOUSE IN
            RUFFIN.

&&

BS
Local storm report, Aug 5, 5:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     1 N SALTVILLE           36.88N 81.76W
08/05/2010                   SMYTH              VA   LAW ENFORCEMENT

            TREES DOWN ON ALLISON GAP ROAD.

&&

SKEIGHTO
Local storm report, Aug 5, 5:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     1 ESE RADFORD           37.13N 80.55W
08/05/2010                   CITY OF RADFORD    VA   PUBLIC

            3 BRADFORD PEAR TREES BADLY DAMAGED.

&&

BS
Local storm report, Aug 5, 5:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FLASH FLOOD      RICHLANDS               37.10N 81.80W
08/05/2010                   TAZEWELL           VA   TRAINED SPOTTER

            A FEW BOULDERS FROM A ROCKSLIDE CLOSED RT 460 ON THE EAST
            SIDE OF RICHLANDS.

&&

MATTAROCHIA
Local storm report, Aug 5, 5:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNW SPENCER           36.64N 80.03W
08/05/2010                   HENRY              VA   PUBLIC

            3 FT DIA POPLAR TREE DOWN ON AIRPORT RD.

&&

BS
Local storm report, Aug 5, 5:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 NNW ARARAT            36.68N 80.55W
08/05/2010                   CARROLL            VA   LAW ENFORCEMENT

            TREES DOWN ON KENO ROAD.

&&

SKEIGHTO

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:11 PM EDTSpecial Weather StatementRNKCaswell64 min
Aug 5, 3:51 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Watauga, Wilkes16 hr
Aug 5, 12:14 PM EDTHeat AdvisoryRNKCaswell, Rockingham5 hr
Aug 5, 1:31 PM EDTSevere Thunderstorm WarningRNKWilkes59 min
Aug 5, 1:55 PM EDTFlash Flood WarningRNKWatauga, Wilkes6 hr
Aug 5, 2:09 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes66 min
Aug 5, 2:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes54 min
Aug 5, 2:26 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin37 min
Aug 5, 2:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry41 min
Aug 5, 2:58 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe62 min
Aug 5, 3:49 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes56 min
Aug 5, 4:28 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Aug 5, 4:30 PM EDTFlash Flood WarningRNKWatauga5 hr
Aug 5, 4:55 PM EDTSevere Thunderstorm WarningRNKCaswell50 min
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes80 min
Aug 5, 5:30 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes41 min
Aug 5, 6:01 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham59 min
Aug 5, 6:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin44 min
Aug 4, 8:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg58 min
Aug 4, 8:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more54 min
Aug 4, 8:31 PM EDTSevere Thunderstorm WarningRNKBuckingham59 min
Aug 4, 8:36 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell98 min
Aug 4, 8:50 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Halifax, Henry, Pittsylvania and 1 more43 min
Aug 4, 8:55 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Giles, Grayson, Pulaski, Smyth and 2 more65 min
Aug 4, 9:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 2 more61 min
Aug 5, 1:18 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge42 min
Aug 5, 1:42 PM EDTSpecial Weather StatementRNKTazewell33 min
Aug 5, 2:23 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell67 min
Aug 5, 2:33 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe57 min
Aug 5, 2:45 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville60 min
Aug 5, 2:46 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig59 min
Aug 5, 2:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Giles, City of Covington63 min
Aug 5, 3:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more65 min
Aug 5, 3:11 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax64 min
Aug 5, 3:27 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell63 min
Aug 5, 3:36 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe28 min
Aug 5, 3:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Pulaski, City of Radford67 min
Aug 5, 3:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt76 min
Aug 5, 3:53 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell45 min
Aug 5, 3:56 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Giles, Montgomery and 2 more47 min
Aug 5, 4:09 PM EDTTornado WarningRNKFranklin, Henry36 min
Aug 5, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick34 min
Aug 5, 4:26 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe33 min
Aug 5, 4:36 PM EDTFlash Flood WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg5 hr
Aug 5, 4:38 PM EDTFlash Flood WarningRNKFranklin, Pittsylvania5 hr
Aug 5, 4:39 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Franklin, Montgomery, Roanoke and 6 more34 min
Aug 5, 4:43 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania62 min
Aug 5, 4:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more53 min
Aug 5, 5:00 PM EDTSevere Thunderstorm WarningRNKBedford34 min
Aug 5, 5:12 PM EDTFlash Flood WarningRNKSmyth, Tazewell5 hr
Aug 5, 5:15 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville60 min
Aug 5, 5:32 PM EDTSevere Thunderstorm WarningRNKHalifax42 min
Aug 5, 5:44 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax44 min
Aug 5, 5:51 PM EDTFlash Flood WarningRNKCampbell, Charlotte, Halifax5 hr

Nearby

Flash Flood Warnings in North Carolina, 2010Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.